Alert archive / Iowa / Winter Storm Watches in 2017
Winter Storm Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Jan 12, 2017, 3:11 PM CST for 51 counties in Iowa. It took effect at Jan 15, 2017, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 12, 2017, 3:11 PM CST (21:11 UTC)
- In effect from
- Jan 15, 2017, 12:00 PM CST
- Expired
- Jan 14, 2017, 4:13 PM CST
- In force
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 12, 11:33 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jan 12, 11:33 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1133 AM CST Thu Jan 12 2017 ...Aviation Update... .SHORT TERM.../Today through Tonight/ Issued at 402 AM CST Thu Jan 12 2017 Interesting weather across the state early this morning. A ribbon of light snow extends from near Waverly and back southwest through Iowa Falls, Webster City and Jefferson. Accumulations up to 2 inches could occur within this band. Elevated showers and embedded thunderstorms passed across southeast Iowa from 2-3 am and brought a wintry mix of precipitation to that area. The thunderstorms were focused along a region of strong theta-e advection which steepened mid-level lapse rates which resulted in convective instability. The forcing over southeast Iowa is quickly moving east into Illinois. the band of snow through central Iowa will gradually diminish over the next several hours as dry air arrives from the west as Arctic high pressure moves into the Northern Plains. Once the area of snow ends, dry weather will prevail today along with breezy northwest winds developing. Temperatures will remain cold and in the mid teens to mid 20s. Temperatures will drop this evening in response to the Arctic system in the vicinity. Mid to upper level cloudiness should increase overnight keep temperatures from bottoming out. If clouds to arrive early, forecast lows of 5 to 10 below over northern Iowa is likely too cold. With the currently forecast and some wind tonight, wind chills would drop into the 20 to 25 below range over northern Iowa late tonight. The clouds will continue to increase late tonight in response to warm advection. No precipitation is expected though as a very dry layer below 800 mb will exist and should evaporate any incoming hydrometeors. .LONG TERM.../Friday through Wednesday/ Issued at 402 AM CST Thu Jan 12 2017 The main forecast issue continues to be the very messy storm Sunday late afternoon through Monday evening. First on Friday a weak wave will pass across the Northern Plains and Upper Midwest affecting mainly Northern Iowa and locations North. With really cold air in place and weak warm advection starting combined with decent mid level forcing we should wring out a dusting across locations North of Highway 20. There does appear to be pockets of dry air so this will limit the potential for a higher snowfall then that. Friday night as a strong Southwest U.S. low digs in and deepens the trough in place some energy will be ejected out of the base of the trough and come across Southern/Southeast Iowa and this combined with a little better warm advection in place and cold surface temps we will see at least a slight chance for light freezing rain or more likely freezing drizzle as moisture is very shallow at best and forcing is quite weak. At this point qpf is minimal and I am expecting more of a glazing than anything so a headline was not issued though if moisture is deeper we may need to put one in place. The day shift will be advised of this potential. Saturday through Sunday morning Iowa should be relatively quiet as high pressure to the North and a weak short wave ridge aloft pass through the region and suppress any precip back into Missouri. There is some suggestion by the GFS that the SW U.S. low will begin to shift into Texas allowing moisture to return into Southern Iowa bringing a chance for some light snow to far Southern Iowa. The Euro and GFS have been flip flopping on just how far North this moisture will get and model blends kept some small pops down South. Given the uncertainty I didn't have enough confidence to either remove or boost them so I left them as is. By Sunday afternoon soundings show rapidly moistening air surging into Iowa as the upper low ejects out of the SW U.S. towards Iowa. Models continue to differ on the low's locations but all indicate that we will be in the warm sector. Soundings show the warm nose between 850mb and 700mb across Southern Iowa and much weaker warm advection North of Highway 30. With surface temps around freezing South and below freezing North we will see a wintery mix South with snow North. As the warm advection advances Northward so will the switchover to freezing rain and possibly some sleet. The will be widespread precip and models are hinting at a fair amount of qpf. This will likely be a headline event for ice if the trend continues. By Monday the warmer air aloft finally mixes to the surface in the mid to late morning hours switching precip to rain but North of highway 30 we could still see some freezing precip or snow. The low finally lifts out of the area late Monday night and Tuesday but a zonal to Southwest flow will remain in place over the area so instead of an arctic blast behind the storm system...we will see moderate temps with readings in the 30's and 40's. There will be little threat for precip after Monday night. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1125 AM CST Thu Jan 12 2017 With MVFR CIGs now out of all TAF sites, VFR conditions should prevail through most, if not all, of the period. As high pressure works into and slides by the region to the north, winds will turn clockwise overnight, settling ENE to E by late tomorrow morning. At the same time, clouds will build back in late overnight, with the potential for MVFR CIGs creeping back into the TAF sites. Have left MVFR out at the moment due to a large dry layer moisture would have to overcome. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Curtis
Hazardous weather outlook, Jan 12, 11:28 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1128 AM CST THU JAN 12 2017 IAZ004>007-015>017-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 1128 AM CST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIND CHILLS WILL DROP TO AROUND 20 BELOW ZERO OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG WINTER STORM WILL MOVE ACROSS IOWA WITH THE MAIN IMPACTS FROM THIS STORM AFFECTING THE OUTLOOK AREA SUNDAY NIGHT THROUGH EARLY TUESDAY. SPECIFIC DETAILS ARE STILL DIFFICULT TO PIN DOWN BUT A WINTERY MIX IS LIKELY WITH SNOW...FREEZING RAIN AND SLEET ALL POSSIBLE. SOME LIGHT SNOW ACCUMULATIONS AND LIGHT ICE ACCRUALS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN AND ICE SUNDAY THROUGH TUESDAY WOULD BE APPRECIATED. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-131100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1128 AM CST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG WINTER STORM WILL MOVE ACROSS IOWA WITH THE MAIN IMPACTS FROM THIS STORM AFFECTING THE OUTLOOK AREA SUNDAY AFTERNOON THROUGH MONDAY NIGHT. SPECIFIC DETAILS ARE STILL DIFFICULT TO PIN DOWN BUT A WINTERY MIX IS LIKELY WITH FREEZING RAIN...SLEET AND SNOW ALL POSSIBLE. LIGHT TO MODERATE ICE ACCRUAL IS POSSIBLE SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING SOUTH OF HIGHWAY 30. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORM SYSTEM MONDAY. SIGNIFICANT WITHIN BANK RISES COULD BE EXPECTED FROM THE HEAVY RAINFALL AND POTENTIAL ICE JAMS...AS WELL AS THE POTENTIAL FOR MINOR FLOODING EARLY TO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN AND ICE WOULD BE APPRECIATED. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:11 PM CST | Wind Chill Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 15 hr |
Nearby
Winter Storm Watches in Iowa, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.